Florida, 2022

Flash Flood and Flood in Florida, January 20 to 21, 2022

January 20 to 21, 2022 · NWS MFL · 2 events in 1 county or zone

An unsettled weather pattern set up across South FL as a plume of tropical moisture settled across the region. The excess moisture along with the presence of a surface boundary along the coast promoted heavy rainfall and flooding across portions of Broward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An unsettled weather pattern set up across South FL as a plume of tropical moisture settled across the region. The excess moisture along with the presence of a surface boundary along the coast promoted heavy rainfall and flooding across portions of Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 20, 8:32 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 20, 8:32 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
832 PM EST Thu Jan 20 2022

.UPDATE...

Challenging forecast this evening as ongoing showers with heavy
rain continue to impact portions of the east coast (particularly
Broward county and northeastern Miami Dade)). These showers are
forming along a localized convergent zone and will pose a
localized flooding risk over the next few hours. The question then
becomes will this boundary continue to serve as a focus for
convection over the overnight period? Hi-res guidance is split,
but there remains enough moisture to support some continued
rainfall so bumped up overnight PoPs a bit. Otherwise with
slackening winds and abundant low lvl moisture another concern
will be fog/status development. Not sure the extent of clearing,
but wherever clearing occurs fog seems likely so broadbushed the
entire area with patchy fog.

&&

.PREV DISCUSSION... (Issued 645 PM EST Thu Jan 20 2022)

AVIATION(00Z TAFS)...

Showers with temporary visibility restrictions will be likely
from KOPF northward over the next couple hours before moving
offshore around 03Z (although showers will remain possible through
the night). Overnight there will be the potential for sub- VFR
conditions in both fog and stratus at essentially all terminals,
but especially the southeast terminals which received heavy
rainfall this afternoon. Conditions will likely improve somewhat
tomorrow morning but stratus could stick around in spots. Finally
on Friday afternoon there will be the potential for showers and
isolated thunderstorms but confidence on timing placement is low.
Winds largely turn light and variable through the morning before
favoring sea breezes later in the afternoon.

PREV DISCUSSION... (Issued 315 PM EST Thu Jan 20 2022)

.High Uncertainty Regarding Forecast Friday Into Early This Weekend...
.Strong to Severe Storms Possible Friday...
.Colder Air Possible Late This Weekend...

SHORT TERM...

(Thursday Night Into Friday Night)...
As high pressure continues to retreat eastward, a cold front is
slicing across the SE US this afternoon. This front will remain to
the north of the CWA today, though will provoke relatively light
E/SE flow at the surface, aiding in moisture advection and a
moderation of temperatures. Maintaining PoPs at around 20-40
percent for this evening, with highest chances across the east
coast areas. A rogue thunderstorm is also possible with this
activity. As we approach peak daytime heating this afternoon,
highs today will reach the lower 80s for western inland SFL and
upper 70s for the remainder of the region. Tonight's lows will
generally range from the mid to upper 50s across interior/western
areas to the mid to upper 60s across the east coast.

The forecast for Friday gets interesting because of the uncertainty
still remaining regarding the overall coverage and potency of
convection. Firstly, morning fog is possible late tonight into
early Friday morning. SPC still has SFL in a marginal risk for
severe weather on Friday. While the intensity and location of
showers/storms is still uncertain, model guidance is in slightly
better agreement regarding the potential tomorrow. Latest ECMWF
runs show a wet Friday. GFS has backed off on the development of a
low in the Gulf on the southern portion of this cold front which
would bring more warm/moist advection through the SFL peninsula
and enhance our severe threat on Friday. This most-recent trend
would hypothetically support less of a severe threat as the low
develops after passing the FL peninsula and wouldn't maximize
moisture/heat transport across the CWA. Despite this, some
parameters (discussed below) are still favorable if there is low-
level convergence present triggering t-storm development. Models
support the development of a sea breeze on both FL coasts, and
this may act as a source of convergence to get some storms firing
in the afternoon. Still, the forecast remains more uncertain than
usual at this time given the divergent solutions. It will come
down to whether or not a low can manage to develop off the FL west
coast which would destabilize the airmass for SFL considerably
more tomorrow.

As for the severe weather parameters: the stronger deep-layer shear
should remain north of the CWA, leaving South FL in more of a
multicellular mode with developing showers and storms. With some
diurnal heating anticipated, lapse rates should steepen albeit
modestly. What is most impressive are the forecast 500 mb temps
across the region ranging from -10C to -12C. This could support
hail. Therefore, a few strong to severe storms could materialize
over South FL on Friday, with lightning, strong to damaging winds,
hail, locally heavy rainfall, and an isolated tornado possible. The
SPC maintains the Marginal Risk areawide Friday.

LONG TERM...

(This Weekend)...
A weak low pressure system will be moving into the Atlantic
waters from Northern Florida on Saturday allowing for the
associated cold front to move southward and through South Florida
late Saturday. This will allow for scattered showers and a few
thunderstorms to occur over the region on Saturday ahead of the
cold front before ending from west to east Saturday night.

High pressure will then build quickly into the Florida Peninsula
on Sunday behind the cold front passage leading to dry conditons
across South Florida. The Latest medium range models have also
trended colder for Sunday and Sunday night for South Florida, due
to the high now moving into the Florida Peninsula compare to
earlier runs having the highs over the Southeastern United States.

Highs on Saturday will be in the 70s to near 80 ahead of the front
with lows Saturday night falling down to 50s over most areas
except around 60 east coast metro areas. Sunday into Sunday night
will be colder with highs only getting up into the 60s over most
of South Florida except around 70 southern interior areas.
Lows Sunday night will be 40s over most areas except around 50
southeast coast and mid to upper 30s west of Lake Okeechobee.

The winds on Sunday night will be around 5 mph over most areas,
except 5 to 10 mph over the east coast metro areas. This will
allow for the wind chill readings to fall into the upper 30s to
lower 40s over most areas, except mid to upper 40s over Broward
and Miami-Dade Counties and mid 30s over the areas west of Lake
Okeechobee late Sunday night.

(Early to Middle of Next Week)...
The long range models depict the high pressure system over the
Florida Peninsula moving eastward into the Atlantic waters early
next week. However, the long range models are split on the
strength and path of the developing low over the Gulf of Mexico
for the beginning to the middle of next week.

The 12Z GFS model is showing a weak area of low pressure moving
eastward from the Gulf of Mexico into North Florida bringing a
weak cold front through South Florida by middle of next week.
However, the 12Z ECMWF model is showing a deeper low pressure
system in the Gulf of Mexico moving northeast into the
Southeastern United States. This will allow for a stronger cold
front to move southward and through South Florida for middle of
next week.

At this time, we are forecasting dry weather for early next week
with showers for middle of next week over South Florida. Will wait
on adding any mention of thunder to the forecast for the middle
of next week until the long range models can come in line more
with each other.

Temperatures will also warm up early to middle of next week with
highs getting back up into the mid 70s to near 80 degrees by
middle of next week. Lows will also get back into the 50s over the
interior areas to 60s over the east coast metro areas Monday and
Tuesday nights.

MARINE...
Southeasterly wind flow will continue across the local waters
through the end of the week as high pressure continues to push
eastward in the Atlantic waters. A cold front will be approaching
Atlantic and Gulf waters into the upcoming weekend. This will
increase the chances of showers and thunderstorms during this time
frame, with strong to severe storms possible on Friday. This front
also has the potential to bring increasing winds to the local waters
as well as increasing seas Saturday and Sunday.

BEACHES...
With a southeasterly flow in place, there will be a moderate risk of
rip currents across the Atlantic Coast beaches through the end of
the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            68  80  67  79 /  40  40  30  40
West Kendall     65  82  65  80 /  40  40  20  30
Opa-Locka        66  81  65  80 /  50  40  30  40
Homestead        65  79  65  79 /  40  30  20  30
Fort Lauderdale  67  79  67  79 /  70  40  40  40
N Ft Lauderdale  67  79  67  79 /  60  40  40  40
Pembroke Pines   65  80  65  79 /  60  40  30  40
West Palm Beach  64  79  65  77 /  40  40  40  40
Boca Raton       66  79  65  79 /  50  40  40  40
Naples           64  79  65  76 /  10  20  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...Carr
Tonight/Friday and Marine...Rizzuto
Friday Night through Thursday...BNB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jan 20, 5:30 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
530 PM EST Thu Jan 20 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
211630-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
530 PM EST Thu Jan 20 2022

...Showers with Heavy Rain Possible East Coast this Evening...
...A Few Strong to Severe Storms Possible Friday...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip Currents: There is a moderate rip current risk for Atlantic
beaches of South Florida.

Visibility: Patchy fog is possible over the interior sections
late tonight into early Friday morning.

Thunderstorms: Showers with Isolated thunderstorms are possible,
mainly over and around the Atlantic waters. Gusty winds, lightning,
and locally heavy rainfall are the primary concerns with any
thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An elevated risk of rip currents will remain in place across the
Atlantic beaches of South Florida this weekend after a brief lull in
the risk on Friday.

The chances of thunderstorms will increase across the region by the
end of the week and into the upcoming weekend. A few of the storms
could become strong to even severe over South Florida on Friday. The
primary impacts at this time will be lightning strikes, strong to
damaging winds, hail, and locally heavy rainfall. Cannot rule out a
possible weak tornado, especially over the eastern areas of South
Florida with the strongest storms.

Overnight lows in the upper 30s with min wind chills in the mid 30s
will be possible over NW portions of the area Sunday night into
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and waterspouts to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jan 20, 6:06 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Miami FL
606 PM EST Thu Jan 20 2022

FLZ071>074-202345-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
606 PM EST Thu Jan 20 2022

...A gusty shower will impact portions of north central Miami-Dade
and south central Broward Counties through 645 PM EST...

At 605 PM EST, National Weather Service meteorologists were tracking
a gusty shower capable of producing a funnel cloud over Miccosukee
Resort, or 11 miles northwest of Kendall, moving north at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Miami Gardens, Kendall, Doral,
Miami Lakes, Hialeah Gardens, Opa-Locka, Sweetwater, Medley,
Fountainbleau, Kendale Lakes, Palm Springs North, Country Club,
Pennsuco, Intersection Krome And U.S. 27, Miccosukee Resort, Tamiami
and University Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2570 8038 2575 8057 2603 8053 2595 8025
TIME...MOT...LOC 2305Z 196DEG 10KT 2580 8046

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NC
Special weather statement, Jan 20, 6:46 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Miami FL
646 PM EST Thu Jan 20 2022

FLZ072>074-172-210045-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
646 PM EST Thu Jan 20 2022

...A strong shower will impact portions of north central Miami-Dade
and southern Broward Counties through 745 PM EST...

At 645 PM EST, National Weather Service meteorologists were tracking
a strong shower capable of producing a funnel cloud over Pennsuco, or
near Doral, moving northeast at 10 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Sunrise, Miami
Gardens, Weston, Miami Lakes, Cooper City, Hialeah Gardens, West
Park, Medley, Royal Palm Ranches, Palm Springs North, Sunshine Acres,
Intersection I-75 And Griffin Road, Country Club, Pennsuco and
Miramar Parkway And University Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2584 8038 2586 8045 2611 8037 2608 8025
      2602 8015
TIME...MOT...LOC 2345Z 211DEG 9KT 2587 8039

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Baxter

The radar

The Miami radar (KAMX), 64 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Broward

When
January 20, 8:45 PM EST to 11:30 PM EST
Where
Broward County, 1.41 mi WNW of Ft Lauderdale to 0.64 mi WNW of Port Everglades
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.134, -80.152

The public shared via social media videos of flash flooding in downtown Fort Lauderdale showing water above curbs, over sidewalks, and entering ground floor store fronts.

Flood, Broward

When
January 20, 9:30 PM EST to January 21, 12:30 AM EST
Where
Broward County, 1.27 mi E of Hollywood to 0.6 mi ENE of (Fll)ft Laudrdl Intl
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.020, -80.129

The public shared via social media videos of flooding on neighborhood streets in Dania Beach. Water was approaching sidewalks and in front of houses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995687, 995688.